Alert archive / Alabama / Wind Advisories in 2020
Wind Advisory 8, NWS Huntsville, AL
NWS Huntsville, AL issued this wind advisory at Oct 28, 2020, 9:54 AM CDT for 4 counties in Alabama. It took effect at Oct 28, 2020, 9:00 PM CDT. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Oct 28, 2020, 9:54 AM CDT (14:54 UTC)
- In effect from
- Oct 28, 2020, 9:00 PM CDT
- Expired
- Oct 29, 2020, 12:00 PM CDT
- In force
- 15 hr
- Issued by
- NWS Huntsville, AL
Counties Cullman County, AL, DeKalb County, AL, Jackson County, AL, Marshall County, AL
The radar
The Northeast Alabama radar (KHTX), 57 km from the middle of the area, began a volume at 14:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 2.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 134 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 587 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
822 WWUS74 KHUN 281454 NPWHUN URGENT - WEATHER MESSAGE National Weather Service Huntsville AL 954 AM CDT Wed Oct 28 2020 ALZ008>010-016-291000- /O.NEW.KHUN.WI.Y.0008.201029T0200Z-201029T1700Z/ Marshall-Jackson-DeKalb-Cullman- Including the cities of Albertville, Boaz, Guntersville, Arab, Scottsboro, Fort Payne, Rainsville, and Cullman 954 AM CDT Wed Oct 28 2020 ...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO NOON CDT THURSDAY... * WHAT...South winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...Marshall, Jackson, DeKalb and Cullman Counties. * WHEN...From 9 PM this evening to noon CDT Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ RSB
4 follow-up statements
688 WWUS74 KHUN 281906 NPWHUN URGENT - WEATHER MESSAGE National Weather Service Huntsville AL 206 PM CDT Wed Oct 28 2020 ALZ008>010-016-291000- /O.CON.KHUN.WI.Y.0008.201029T0200Z-201029T1700Z/ Marshall-Jackson-DeKalb-Cullman- Including the cities of Albertville, Boaz, Guntersville, Arab, Scottsboro, Fort Payne, Rainsville, and Cullman 206 PM CDT Wed Oct 28 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO NOON CDT THURSDAY... * WHAT...South winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...Marshall, Jackson, DeKalb and Cullman Counties. * WHEN...From 9 PM this evening to noon CDT Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ 12
910 WWUS74 KHUN 290319 NPWHUN URGENT - WEATHER MESSAGE National Weather Service Huntsville AL 1019 PM CDT Wed Oct 28 2020 ALZ008-010-291100- /O.NEW.KHUN.HW.W.0001.201029T0700Z-201029T1100Z/ /O.NEW.KHUN.WI.Y.0009.201029T1100Z-201029T1700Z/ /O.EXT.KHUN.WI.Y.0008.000000T0000Z-201029T0700Z/ Marshall-DeKalb- Including the cities of Albertville, Boaz, Guntersville, Arab, Fort Payne, and Rainsville 1019 PM CDT Wed Oct 28 2020 ...WIND ADVISORY IN EFFECT UNTIL 2 AM CDT THURSDAY... ...HIGH WIND WARNING IN EFFECT FROM 2 AM TO 6 AM CDT THURSDAY... ...WIND ADVISORY IN EFFECT FROM 6 AM TO NOON CDT THURSDAY... * WHAT...For the High Wind Warning, sustained east to northeast winds around 45 mph with gusts of 60 to 65 mph can be expected, especially in elevated terrain. For the Wind Advisories, sustained winds around 25 mph are expected, along with gusts up to 35 mph. * WHERE...Marshall and DeKalb Counties. * WHEN...For the High Wind Warning, from 2 AM to 6 AM CDT Thursday. For the Wind Advisories, from until 2 AM CDT Thursday, and from 6 AM to noon CDT Thursday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ ALZ009-016-291100- /O.CON.KHUN.WI.Y.0008.000000T0000Z-201029T1700Z/ Jackson-Cullman- Including the cities of Scottsboro and Cullman 1019 PM CDT Wed Oct 28 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CDT THURSDAY... * WHAT...Sustained winds around 25 mph are expected, along with gusts up to 35 mph. * WHERE...Jackson and Cullman Counties. * WHEN...Until noon CDT Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ 70/DD
490 WWUS74 KHUN 291116 NPWHUN URGENT - WEATHER MESSAGE National Weather Service Huntsville AL 616 AM CDT Thu Oct 29 2020 ALZ008-291230- /O.CAN.KHUN.WI.Y.0009.000000T0000Z-201029T1700Z/ /O.EXP.KHUN.HW.W.0001.000000T0000Z-201029T1100Z/ Marshall- Including the cities of Albertville, Boaz, Guntersville, and Arab 616 AM CDT Thu Oct 29 2020 ...WIND ADVISORY IS CANCELLED... ...HIGH WIND WARNING HAS EXPIRED... $$ ALZ010-291700- /O.EXP.KHUN.HW.W.0001.000000T0000Z-201029T1100Z/ /O.CON.KHUN.WI.Y.0009.000000T0000Z-201029T1700Z/ DeKalb- Including the cities of Fort Payne and Rainsville 616 AM CDT Thu Oct 29 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CDT TODAY... ...HIGH WIND WARNING HAS EXPIRED... * WHAT...Southwest winds 15 to 25 mph with gusts to 35 mph. * WHERE...Marshall and DeKalb Counties. * WHEN...Until noon CDT Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ ALZ016-291230- /O.CAN.KHUN.WI.Y.0008.000000T0000Z-201029T1700Z/ Cullman- Including the city of Cullman 616 AM CDT Thu Oct 29 2020 ...WIND ADVISORY IS CANCELLED... Winds have decreased across portions of north central Alabama and the Wind Advisory has been cancelled. Nevertheless, wind gusts around 15 to 20 mph will be possible today. $$ ALZ009-291700- /O.CON.KHUN.WI.Y.0008.000000T0000Z-201029T1700Z/ Jackson- Including the city of Scottsboro 616 AM CDT Thu Oct 29 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CDT TODAY... * WHAT...Sustained winds around 25 mph are expected, along with gusts up to 35 mph. * WHERE...Jackson and Cullman Counties. * WHEN...Until noon CDT Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
287 WWUS74 KHUN 291704 NPWHUN URGENT - WEATHER MESSAGE National Weather Service Huntsville AL 1204 PM CDT Thu Oct 29 2020 ALZ009-291815- /O.EXP.KHUN.WI.Y.0008.000000T0000Z-201029T1700Z/ Jackson- Including the city of Scottsboro 1204 PM CDT Thu Oct 29 2020 ...WIND ADVISORY HAS EXPIRED... West to southwest winds will remain in the 15 to 25 MPH range this afternoon, with higher gusts. However, the threat for sustained wind speeds and gusts in excess of Wind Advisory criteria has ended. $$ ALZ010-291815- /O.EXP.KHUN.WI.Y.0009.000000T0000Z-201029T1700Z/ DeKalb- Including the cities of Fort Payne and Rainsville 1204 PM CDT Thu Oct 29 2020 ...WIND ADVISORY HAS EXPIRED... West to southwest winds will remain in the 15 to 25 MPH range this afternoon, with higher gusts. However, the threat for sustained wind speeds and gusts in excess of Wind Advisory criteria has ended. $$ 70/DD
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this wind advisory went out at Oct 28, 6:02 AM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, Oct 28, 6:02 AM CDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
602 AM CDT Wed Oct 28 2020
.UPDATE...
For 12Z TAFS.
&&
.NEAR TERM...(Today)
Issued at 400 AM CDT Wed Oct 28 2020
Current water vapor imagery and RAP upper air analysis indicate a
deep closed low centered near El Paso, TX with a ridge centered just
to the east of the Florida Peninsula. To the south, Zeta has
strengthened back into Hurricane per the latest advisory. Zeta will
be funneled northward between these two dominant upper level
features. Zeta will continue to pick up speed and race northwards
across the Gulf of Mexico making landfall later this evening along
the LA/MS/AL Gulf Coast as a Category 1 Hurricane.
Precipitation is currently moving into the area early this morning.
Current radar imagery indicates the axis of heaviest rain just to the
north of the I-20 corridor across MS/AL and moving slowly
northwards. The lingering surface boundary still bisects the forecast
area stretching from central MS into east TN. Models depict a surge
of moisture advection across the area early this morning ahead of the
trough to the east and Hurricane Zeta to the south. PW values will
climb to 2+ inches across the forecast area by daybreak. Latest CAM
guidance suggests the heaviest precipitation with the first round
from 09-15z this morning. Therefore, expect the heaviest rainfall to
take place for the morning commute. Some embedded thunder will be
possible this morning with weak elevated instability. No strong to
severe storms are forecast. Rainfall amounts will range from 1-2
inches with this first round. Three hour flash flood guidance values
are around 2.5-3 inches and do not anticipate anything other than
localized flooding issues in areas of poor drainage. However, the
first round will set the stage for potential flooding later depending
on if amounts are under or over forecast with the first round.
Confidence in realizing amounts of over 3 inches is highest for
DeKalb Co. and went ahead with a Flash Flood Watch there. This watch
may need to be extended in the future.
Models indicate a break in the precipitation later this afternoon as
the front lifts northwards. Rainfall may not come to a complete end
but rates should greatly diminish during this timeframe. Highs today
will be in the low to mid 70s.
.SHORT TERM...(Tonight through Friday)
Issued at 400 AM CDT Wed Oct 28 2020
The active weather pattern continues into the short-term portion of
the forecast. Zeta will turn more towards the northeast after
landfall and is forecast to pass just to the south and east of the
forecast area later tonight into early Thursday morning. Another
round of heavy rainfall is forecast as the circulation passes to the
southeast. Zeta will be racing through the area with models showing a
rather narrow window for moderate to heavy precipitation which looks
to occur somewhere in the 06-12z timeframe Thursday. Due to the fast
motion, strong gradient winds are forecast for southeastern portions
of the forecast area (DeKalb and Marshall counties). Gusts up to 40
mph (Tropical Storm Force) are not out of the question. With the
saturated ground, these winds could bring down a few trees. Rainfall
amounts will also be highest across south and eastern portions of the
forecast area with storm total rainfall amounts of around 3 inches
forecast for northeast Alabama. The higher amounts for the second
round of precipitation will be to the east of I-65. The main
limiting factor for flooding will be the speed of Zeta. The window
for moderate to heavy rainfall will be rather small. Zeta races into
the southern and central Appalachians by daybreak Thursday.
The cold front associated with the closed low will move into the area
around 12z Thursday and sweep across the area by 18z. A few lingering
light showers will continue to be possible with this frontal passage.
Much cooler and drier air will move in from the west late Thursday
into Friday. Overnight lows Friday morning will drop down into the
40s with highs on Friday only in the mid 50s to low 60s.
.LONG TERM...(Friday night through Tuesday)
Issued at 400 AM CDT Wed Oct 28 2020
A dry fall weather pattern is forecast for the long-term portion of
the forecast. Temperatures will rebound over the weekend. With weak
ridging, upper level heights will rise slightly. Highs on Saturday
will climb into the mid 60s for most locations. A trough will move
into the Great Lakes on Sunday with a cold front racing into the
Tennessee Valley late in the day. No real moisture return ahead of
this front and do not expect any precipitation. The front will bring
in a fresh batch of colder air to the region. In fact, the coldest
air of the season. Temperatures Monday morning will be in the low to
mid 30s. At this point, it looks like winds will be too strong for
frost formation Monday morning but by Tuesday morning winds will
subside as high pressure moves over the area and frost looks
possible.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 605 AM CDT Wed Oct 28 2020
MVFR/IFR conditions currently across the terminals with the first
round of precipitation occurring. Have gone more towards a
pessimistic forecast with IFR ceilings throughout much of the day.
Precipitation is forecast to decrease in coverage and intensity
later this afternoon/evening before the next round of heavy
precipitation moves in after 06z. This rain will arrive as Zeta
passes to the south and east of the terminals. Winds will increase at
the terminals but will be a bit stronger at HSV where gusts of up to
20-25 kts will be possible late in the TAF cycle.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch from 1 PM CDT this afternoon through Thursday
morning for ALZ010.
TN...NONE.
&&
NEAR TERM...MA
SHORT TERM...MA
LONG TERM...MA
AVIATION...MA
For more information please visit our website
at weather.gov/huntsville.Hazardous weather outlook, Oct 28, 4:54 AM CDT, 5 hours before
Hazardous Weather Outlook National Weather Service Huntsville AL 454 AM CDT Wed Oct 28 2020 ALZ001>010-016-TNZ076-096-097-290100- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 454 AM CDT Wed Oct 28 2020 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Today and Tonight... Two rounds of heavy rainfall will impact the area> This first round is forecast this morning, and the second late today into Thursday as Hurricane Zeta tracks through Central Alabama. The main hazards will be locally heavy rainfall, which may lead to minor flooding, and gusty gradient winds. Isolated thunderstorms will also be possible this morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management personnel is not anticipated at this time.
In the hours before
Special weather statement, Oct 28, 9:36 AM CDT, 18 minutes before
Special Weather Statement
National Weather Service Huntsville AL
936 AM CDT Wed Oct 28 2020
ALZ005>007-TNZ096-281515-
Madison AL-Morgan AL-Limestone AL-Lincoln TN-
936 AM CDT Wed Oct 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON...EASTERN
LIMESTONE...NORTHWESTERN MORGAN AND SOUTHWESTERN LINCOLN COUNTIES
UNTIL 1015 AM CDT...
At 935 AM CDT, Doppler radar was tracking a strong thunderstorm near
Madison, moving northeast at 40 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Northern Huntsville, Decatur, Madison, Athens, Moores Mill,
Meridianville, Redstone Arsenal, Hazel Green, Priceville and Ardmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm. Rainfall
rates over 1 inch in less than an hour may lead to localized
flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3495 8637 3449 8688 3463 8706 3499 8687
3499 8684 3505 8684 3512 8680
TIME...MOT...LOC 1435Z 219DEG 36KT 3475 8676
12The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 28, 3:40 AM CDT | Flash Flood Watch | HUN | Cullman, DeKalb, Jackson, Limestone, Madison, Marshall and 1 more | 26 hr |
| Oct 28, 9:36 AM CDT | Special Weather Statement | HUN | Madison | 39 min |
| Oct 28, 10:03 AM CDT | Special Weather Statement | HUN | Franklin | 27 min |
| Oct 28, 10:38 AM CDT | Areal Flood Warning | HUN | Limestone, Madison, Morgan | 3 hr |
| Oct 28, 10:43 AM CDT | Areal Flood Warning | HUN | Colbert, Franklin, Lauderdale, Lawrence | 3 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.